Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 27, 2017DeKalb County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 27, 2017, 3:49 PM EDT for DeKalb County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 3:49 PM EDT (19:49 UTC)
Expired
Jul 27, 2017, 4:30 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Wind
40

County DeKalb County, GA

The radar

The Atlanta radar (KFFC), 59 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WWUS82 KFFC 271949
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
349 PM EDT THU JUL 27 2017
 
GAZ033-034-045-272030-
North Fulton GA-DeKalb GA-Gwinnett GA-
349 PM EDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHWESTERN
DEKALB AND SOUTHWESTERN GWINNETT COUNTIES UNTIL 430 PM EDT...

At 348 PM EDT...a strong thunderstorm was over Sandy Springs, or 9
miles north of Decatur...moving southeast at 15 mph.

  HAZARD...Up to 40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Atlanta, Decatur, Sandy Springs, Dunwoody, Chamblee, Doraville,
Clarkston, Stone Mountain, Avondale Estates, Pine Lake, Tucker,
Belvedere Park, North Decatur, North Atlanta, North Druid Hills,
Candler-Mcafee, Druid Hills, Mountain Park, Piedmont Park and
Brookhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3391 8444 3398 8433 3384 8411 3372 8420
      3371 8435
TIME...MOT...LOC 1948Z 324DEG 12KT 3390 8436 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 27, 11:05 AM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 27, 11:05 AM EDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1105 AM EDT Thu Jul 27 2017

.UPDATE...
Current overall forecast trends are on track. Have made only minor
tweaks to the POPs expected late this morning as coverage is less
than anticipated. Once again, expect an increase in shower and
thunderstorm development with afternoon heating. Previous forecast
included below.

&&

.PREV DISCUSSION... /Issued 646 AM EDT Thu Jul 27 2017/

PREV DISCUSSION... /Issued 317 AM EDT Thu Jul 27 2017/

SHORT TERM /Today through Friday/...
A couple of showers remain across far north Georgia, likely in
association with an outflow boundary from convection earlier on
Wednesday. These lingering showers should continue to dissipate
through the morning hours with areas of patchy fog possible. A cold
front will continue making its way southward over the Ohio Valley
through the day today which is where the main convective focus will
remain. For our area, expect another day of scattered afternoon
convection as instability builds into the afternoon and evening. As
has been the case the last several days, given the relatively strong
instability, a few storms could pulse to severe limits bringing
damaging wind gusts. Convection will propagate and form along
outflow boundaries through the evening before largely waning after
sunset.

A more active day is expected on Friday as the aforementioned cold
front approaches the region. This cold front will bring increasing
thunderstorm chances especially across the northern half of the area
on Friday as it moves southward. There still remains some
uncertainty regarding the timing of upper level energy in
association with front as well as the effect of increasing cloud
cover on instability; however, given a more favorable kinematic and
thermodynamic environment the opportunity for severe thunderstorms
will increase through the day on Friday. With increasing 0-6 km bulk
shear values in far north Georgia to around 30 knots by Friday
afternoon, thunderstorms with damaging winds appear to be the
primary threat. Additionally, PWATs remain quite high ahead of the
front (generally 2-2.3"), so heavy rainfall will also be a concern.

Temperatures today will be hot, with most areas reaching the low to
mid 90s for highs. Heat indices, while hot, will remain below
advisory criteria at 95-100 degrees for most areas. With the
approaching front and associated thunderstorms on Friday,
temperatures across north Georgia will be held largely into the 80s
while central Georgia will remain hot with highs in the mid 90s.

RW

LONG TERM /Friday Night through Wednesday/...
Models continue in good agreement through the long term. Short wave
moving across southern Canada will dig into the eastern trough and
develop a closed low over the Delmarva Peninsula. This will push the
cold front into south Georgia by Saturday. Drier air will spread
over the CWA Saturday into Saturday night ending the precipitation
from the north. Dry and stable air will hold over the region for
Sunday and Monday with dewpoints in the 60s across the CWA. As
another short wave drops out of the upper plains and into the
eastern trough, the upper low will fill and the trough will broaden
making for a messy pattern. Will trend pops back to climatology.
Temperatures through the long term will be at or just below
normals.

17

PREV DISCUSSION... /Issued 646 AM EDT Thu Jul 27 2017/
AVIATION...
12Z Update...
Some MVFR/IFR ceilings have built into parts of the area this
morning, though not all locations are affected. The bulk of the
low clouds are expected to remain east of ATL/AHN TAF sites,
though brief low clouds may affect these sites through about
13-14z. Low clouds may also affect MCN for some time this morning.
After any low ceilings dissipate, expect diurnal cu field at
3500-5000 feet to develop by midday. Scattered convection will
again develop this afternoon. Winds will remain light and easterly
through around 14- 15z at ATL area sites before shifting to the
west.

//ATL Confidence...12Z Update...
Medium on low cloud trends and wind shift timing this morning.
High on all other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          92  73  90  72 /  30  20  50  50
Atlanta         92  75  89  72 /  30  20  50  50
Blairsville     86  68  80  66 /  40  30  70  70
Cartersville    92  73  87  70 /  30  20  60  70
Columbus        94  76  93  75 /  30  20  30  50
Gainesville     90  73  86  71 /  30  20  50  60
Macon           94  74  94  75 /  30  20  30  50
Rome            93  74  86  70 /  30  20  70  70
Peachtree City  92  73  90  72 /  30  20  50  50
Vidalia         90  74  93  77 /  40  20  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Jul 27, 3:20 AM EDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
320 AM EDT Thu Jul 27 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-280730-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
320 AM EDT Thu Jul 27 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are expected today, mainly this
afternoon and evening. A few of these could be strong to severe with
strong gusty winds, frequent lightning, small hail and heavy rain.

The best area for thunderstorm development will be over the
northeast mountains, and also over the eastern parts of central
Georgia, generally east of a line from Louisville to Abbeville.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

 A strong cold front will bring scattered to numerous
thunderstorms to much of north and central Georgia Friday and
Saturday. A few storms could be severe across north Georgia Friday
afternoon and evening, and across central Georgia Saturday.

There is another chance of thunderstorms Tuesday and Wednesday, a
few of which could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 27, 1:44 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
144 PM EDT THU JUL 27 2017

GAZ001>003-271830-
Catoosa GA-Walker GA-Dade GA-
144 PM EDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CATOOSA...NORTHERN WALKER AND
NORTHEASTERN DADE COUNTIES UNTIL 230 PM EDT...

At 144 PM EDT...a strong thunderstorm was over Chattanooga  Valley,
or 8 miles northeast of Trenton...moving southeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Ringgold, Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout
Mountain, Noble, Lakeview, Indian Springs, Wood Station, Graysville,
Blue Spring, Wildwood, Fairview, Boynton, Beaumont, Chattanooga
Valley, New England, Morganville and Hooker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3498 8498 3497 8500 3493 8500 3482 8510
      3481 8512 3482 8513 3477 8514 3474 8517
      3489 8550 3498 8545 3499 8501
TIME...MOT...LOC 1744Z 296DEG 18KT 3494 8538

WIND...40MPH
Special weather statement, Jul 27, 2:09 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
209 PM EDT THU JUL 27 2017

GAZ011-012-019-020-271900-
Chattooga GA-Gordon GA-Bartow GA-Floyd GA-
209 PM EDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHATTOOGA...SOUTHWESTERN
GORDON...NORTHWESTERN BARTOW AND NORTHEASTERN FLOYD COUNTIES UNTIL
300 PM EDT...

At 209 PM EDT...a strong thunderstorm was near Armuchee, or 11 miles
east of Summerville...moving southeast at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Rome, Adairsville, Plainville, Shannon, Pinson, Tidings and Armuchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3442 8528 3452 8519 3441 8488 3420 8501
TIME...MOT...LOC 1809Z 303DEG 15KT 3443 8516

WIND...40MPH
Special weather statement, Jul 27, 3:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
349 PM EDT THU JUL 27 2017

GAZ033-034-045-272030-
North Fulton GA-DeKalb GA-Gwinnett GA-
349 PM EDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHWESTERN
DEKALB AND SOUTHWESTERN GWINNETT COUNTIES UNTIL 430 PM EDT...

At 348 PM EDT...a strong thunderstorm was over Sandy Springs, or 9
miles north of Decatur...moving southeast at 15 mph.

  HAZARD...Up to 40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Decatur, Sandy Springs, Dunwoody, Chamblee, Doraville,
Clarkston, Stone Mountain, Avondale Estates, Pine Lake, Tucker,
Belvedere Park, North Decatur, North Atlanta, North Druid Hills,
Candler-Mcafee, Druid Hills, Mountain Park, Piedmont Park and
Brookhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3391 8444 3398 8433 3384 8411 3372 8420
      3371 8435
TIME...MOT...LOC 1948Z 324DEG 12KT 3390 8436

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:17 PM EDTSpecial Weather StatementFFCDawson, Pickens28 min
Jul 27, 1:44 PM EDTSpecial Weather StatementFFCCatoosa46 min
Jul 27, 2:09 PM EDTSpecial Weather StatementFFCFloyd51 min
Jul 27, 4:41 PM EDTSpecial Weather StatementFFCCobb, Fulton49 min
Jul 27, 4:58 PM EDTSpecial Weather StatementFFCDouglas47 min
Jul 27, 5:25 PM EDTSpecial Weather StatementFFCDouglas50 min
Jul 27, 5:30 PM EDTSpecial Weather StatementFFCRockdale45 min
Jul 27, 5:52 PM EDTSpecial Weather StatementFFCBanks38 min
Jul 27, 6:00 PM EDTSpecial Weather StatementFFCClayton45 min
Jul 27, 6:12 PM EDTSpecial Weather StatementFFCClayton, Fayette48 min
Jul 27, 6:32 PM EDTSpecial Weather StatementFFCSpalding43 min
Jul 27, 6:46 PM EDTSpecial Weather StatementFFCFloyd, Polk44 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.